Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Pharmacy | Hepatology | News

Back to Health News

Too Much Acetaminophen Over Time May Damage Liver

Last Updated: November 22, 2011.

 

'Staggered overdoses' are difficult for doctors to spot, researchers say

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
'Staggered overdoses' are difficult for doctors to spot, researchers say.

TUESDAY, Nov. 22 (HealthDay News) -- Taking slightly too much of the pain reliever acetaminophen (best known by the brand name Tylenol) over time can lead to an overdose that can cause liver failure and death, according to a new study.

These "staggered overdoses" can occur when people have ongoing pain and repeatedly take a little more acetaminophen than they should, explained Dr. Kenneth Simpson, author of the study, published Nov. 22 in the British Journal of Clinical Pharmacology.

"They haven't taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal," Simpson said in a journal news release.

He and his colleagues analyzed data from 663 patients with acetaminophen-induced liver injury who were admitted to the Royal Infirmary of Edinburgh, Scotland between 1992 and 2008. In the U.K. and elsewhere, acetaminophen is known as paracetamol.

Of those patients, 161 had suffered a staggered overdose while taking acetaminophen to relieve a variety of ailments, such as headache, toothache and abdominal and muscular pain.

Compared with people who'd taken a single overdose of acetaminophen, those with a staggered overdose were more likely to have liver and brain problems, require kidney dialysis or help with breathing, and were at greater risk of dying.

Patients with a staggered overdose may not report that they've suffered an overdose when they come to the hospital. They may just report feeling unwell. Doctors need to recognize and treat this situation quickly, Simpson said.

"Staggered overdoses or patients presenting late after an overdose need to be closely monitored and considered for the (acetaminophen) antidote, N-acetylcysteine, irrespective of the concentration of (acetaminophen) in their blood," he said in the release.

More information

The MedlinePlus Medical Encyclopedia has more about acetaminophen overdose.

SOURCE: British Journal of Clinical Pharmacology, news release, Nov. 22, 2011

Copyright © 2011 HealthDay. All rights reserved.


Previous: Study Looks at Nude Images' Effect on the Brain Next: Cholesterol-Lowering Drugs Safe for Long-Term Use, Study Finds

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.